Colorado, 2007

Hail and Damaging Wind in Colorado, September 6, 2007

September 6, 2007 · NWS GLD · 2 events in 1 county or zone

Severe thunderstorms produced damaging winds and golf ball sized hail across portions of eastern Colorado and northwest Kansas during the late afternoon and evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Severe thunderstorms produced damaging winds and golf ball sized hail across portions of eastern Colorado and northwest Kansas during the late afternoon and evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Sep 6, 1:36 PM MST, 1 hour 35 minutes earlier.

Area forecast discussion, Sep 6, 1:36 PM MST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
236 PM MDT THU SEP 6 2007

.DISCUSSION..

TONIGHT AND TOMORROW...COLD FRONT WILL BE MOVING THROUGH THE
OVERNIGHT HOURS. BOTH THE GFS AND NAM SHOW THE FRONT SOUTHEAST OF
THE REGION BY AT LEAST 18Z TOMORROW. AS A RESULT POPS ARE TAPERED
TO TOWARDS THE EAST AND SOUTH FOR 6 TO 12Z...AND FORECAST ONLY HAS
LOW POPS FOR THE ENTIRE REGION AFTER 12Z. ALSO THROUGH THIS
PERIOD...THE 250 MB SUBTROPICAL JET PROPAGATES NORTH TO BE
DIRECTLY ABOVE THE REGION.

SATURDAY THROUGH MONDAY NIGHT...A SURFACE INVERTED TROUGH WILL
FIRST MOVE THROUGH THE REGION SATURDAY...THEN THE SECOND COLD
FRONT APPROACHES SATURDAY NIGHT. THE GFS SHOWS THE FRONT STALLING
OVER THE REGION...WITH IT FINALLY LEAVING BY 12Z MON. THE 250 MB
POLAR FRONT WILL BE JUST NORTH OF THE REGION BY MONDAY. WITH SOME
UNCERTAINTY IN TIMING AMONG MODELS...HAVE KEPT SLIGHT CHANCE POPS
ACROSS THE AREA FROM SATURDAY NIGHT THROUGH MONDAY...KEEPING
MONDAY NIGHT DRY. A DRAMATIC COOL DOWN IS IN STORE BEHIND THE
FRONT. FOR NOW HAVE HIGHS IN THE 70S...THOUGH THIS IS STILL WARMER
THAN MOST MODELS.

FOR TUESDAY THROUGH THURSDAY...DIFFERING SOLUTIONS ON MODELS IN
REGARDS TO AMPLITUDE OF FLOW...ESPECIALLY WITH THE WESTERN RIDGE.
MODELS SHOWING RATHER STRONG NORTH TO SOUTH JET BEHIND TROUGH THAT
IS MOVING THROUGH ON TUESDAY. BASED ON THAT...THINK THE GFS IS TOO
PROGRESSIVE AND TOO WARM. THE ECWMF HAS THE AMPLITUDE BETTER
ALTHOUGH IT MAY BE OVERDOING A SECONDARY SYSTEM THAT MOVES THROUGH
IN THE FLOW ON WEDNESDAY.

BELIEVE WILL HAVE A NORTH TO NORTHWEST FLOW ALOFT THROUGH THE ENTIRE
PERIOD. TUESDAY WILL BE DRY AND COOL...AND WENT SIGNIFICANTLY BELOW
GUIDANCE FOR MAXES. GOING BY THE 850 MB TEMPERATURE BIAS... THESE
TEMPERATURES STILL MAY BE TOO WARM. FROM WEDNESDAY INTO THURSDAY
THERE IS SOME DISAGREEMENT. ON WEDNESDAY...SURFACE RIDGE IS STILL
JUST TO THE SOUTHEAST WHICH MEANS VERY LITTLE WARM AIR ADVECTION
WILL BE TAKING PLACE. THE ECMWF BRINGS IN A REINFORCING SURGE OF
COOLER AIR DURING THE DAY WEDNESDAY. THE GFS HOLDS OFF ON THIS UNTIL
WEDNESDAY NIGHT AND THURSDAY.

THE ECWMF MAY BE GOING TOO FAR WITH THIS COOLING. HOWEVER...BELIEVE THE
GFS IS TOO WARM. GFS DOES HAVE NORTH TO NORTHEAST WINDS ON THURSDAY.
CONTINUED TO GO BELOW GUIDANCE ON WEDNESDAY AND THURSDAY...AND
BELIEVE HPC GUIDANCE CATCHES THIS NICELY AND LEFT IT ALONE OR ONLY
TWEEKED. HOWEVER...CAN SEE TEMPERATURES BEING COOLER THAN CURRENTLY
HAVE. AIR MASS...ESPECIALLY AT LOW LEVELS...WILL BE DRY. EVEN THOUGH
SOME LIFT GOES ACROSS...THIS AIR MASS WILL KEEP IT DRY DURING THIS
PERIOD.

&&

.AVIATION...VFR CONDITIONS WILL CONTINUE AT THE TERMINALS THROUGH THE
ENTIRE TAF FCST. AN APPROACHING COLD FRONT UP IN THE NEBRASKA PANHANDLE
WILL DROP SWRD TONIGHT. CURRENTLY ISOLD TSRA HAS DEVELOPED IN PRTNS OF
COLORADO ALONG A PREFRONTAL TROUGH. BUFKIT SOUNDINGS INDICATE DRIER
LLVLS AND WITH DRIER TDS AT KGLD RESTRICTED MENTION TO VCTS. SFC TDS ARE
EXPECTED TO BE HIGHER AT KMCK SO INCLUDED A TEMPO GROUP FOR MORE
PREDOMINANT -TSRA AT KMCK. FROPA EXPECTED AROUND 04 UTC WITH SKIES
CLEARING OUT BY THE END OF THIS TAF CYCLE. VRB WINDS ARE EXPECTED TO
INCREASE AS THE FRONT APPROACHES AND GRADUALLY VEER TO THE NORTHEAST BY
FRI.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&

SFJ/MTB/CLK
Hazardous weather outlook, Sep 6, 9:50 AM MST, 5 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1050 AM MDT THU SEP 6 2007

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-071245-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1050 AM MDT THU SEP 6 2007 /1150 AM CDT THU SEP 6 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHWEST NEBRASKA
AND NORTHWEST KANSAS THIS AFTERNOON AND EARLY EVENING. LARGE HAIL
AND DAMAGING WINDS REMAIN THE PRIMARY THREAT.

AN UPPER LEVEL LOW PRESSURE AREA WILL MOVE ACROSS THE NORTHERN
PLAINS THIS AFTERNOON AND EVENING...PUSHING A COLD FRONT THROUGH
THE AREA. CONVERGENCE ALONG THE FRONTAL BOUNDARY WILL RESULT IN
SCATTERED THUNDERSTORMS DEVELOPING...SOME OF WHICH MAY BECOME
SEVERE.

THE FRONT AND ANY THUNDERSTORMS THAT DO DEVELOP ARE EXPECTED TO
EXIT THE AREA SHORTLY AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD SEVERE WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 3 PM MDT (4 PM CDT).

DDT/CLK

In the hours before

Special weather statement, Sep 6, 2:28 PM MST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
328 PM MDT THU SEP 6 2007

COZ091-062200-
KIT CARSON COUNTY-
328 PM MDT THU SEP 6 2007

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO...

AT 325 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FLAGLER...AND MOVING EAST AT 35 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 392 AND 425.

STASSER
Special weather statement, Sep 6, 3:05 PM MST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
405 PM MDT THU SEP 6 2007

COZ091-062230-
KIT CARSON COUNTY-
405 PM MDT THU SEP 6 2007

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO...

AT 401 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTH OF VONA...AND MOVING EAST AT 30
MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 169 AND 181.

SFJ/FS

The radar

The Goodland radar (KGLD), 85 km away, was scanning. The volume nearest the first event began at 22:11 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Kit Carson

When
September 6, 3:11 PM MST
Where
Kit Carson County, 6 mi SW of Stratton
Measured
0.88 in hail
Reported by
Public
Coordinates
39.239, -102.679

Thunderstorm Wind, Kit Carson

When
September 6, 3:52 PM MST
Where
Kit Carson County, 16 mi S of Burlington
Measured
65 kt (75 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
39.069, -102.270

Metal building was knocked over and the contents inside the building were damaged.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2007Every state in 2007This day in weather historyWarnings in Colorado, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 53041, 53042.